A reader asks:
I know I have depression, and I have been using Prozac for four years with some relief. Summers have been greatly improved, but especially in winter, I seem to fall apart. I do not think this is SAD, since I have also been depressed in summer. Can you tell me what is happening, and should I stay with the Prozac or do something else?
It is possible to have a “SAD overlay” on top of chronic depression that lasts all year. Winters are distinctly worse than summers, but summers remain symptomatic. Strictly speaking, you would not receive a diagnosis of SAD, because the diagnosis was designed for the simplest cases, where summers are problem-free. However, light therapy might still work for you in late fall and winter, and you could begin it as soon as you begin to slump, even while maintaining the medication. It is not impossible, however, that you could coast on medication alone, either at higher dose (which could be adjusted seasonally) or with an alternate drug.